Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 139, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 23, 2018, 3:14 PM EDT for Calhoun County, Clarendon County, Sumter County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2018, 3:14 PM EDT (19:14 UTC)
- Expired
- Jul 23, 2018, 4:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, SC, Clarendon County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 57 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1386 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
The text
As transmitted.
887
WUUS52 KCAE 231914
SVRCAE
SCC017-027-085-232000-
/O.NEW.KCAE.SV.W.0139.180723T1914Z-180723T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
314 PM EDT MON JUL 23 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
East central Calhoun County in central South Carolina...
West central Clarendon County in central South Carolina...
Southwestern Sumter County in central South Carolina...
* Until 400 PM EDT.
* At 314 PM EDT, a severe thunderstorm was located 12 miles north of
Elloree, or 17 miles southwest of South Sumter, moving northeast at
25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sumter, South Sumter, Millwood, Pinewood, Paxville, Cane Savannah,
Lakewood and Privateer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Severe thunderstorms can produce large capsizing waves. If on or near
Lake Marion move into dock and take shelter!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways or
walk through high water.
&&
LAT...LON 3374 8022 3358 8062 3372 8073 3377 8066
3376 8066 3375 8064 3375 8061 3379 8060
3380 8061 3394 8040
TIME...MOT...LOC 1914Z 238DEG 20KT 3371 8056
HAIL...1.00IN
WIND...60MPH
$$
RC1 follow-up statement
496
WWUS52 KCAE 231942
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
342 PM EDT MON JUL 23 2018
SCC017-027-085-232000-
/O.CON.KCAE.SV.W.0139.000000T0000Z-180723T2000Z/
Calhoun SC-Clarendon SC-Sumter SC-
342 PM EDT MON JUL 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR EAST CENTRAL CALHOUN...WEST CENTRAL CLARENDON AND SOUTHWESTERN
SUMTER COUNTIES...
At 342 PM EDT, a severe thunderstorm was located 13 miles southeast
of Eastover, or 16 miles southwest of South Sumter, moving northeast
at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pinewood, Privateer, Lakewood, Cane Savannah and Wedgewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Severe thunderstorms can produce large capsizing waves. If on or near
Lake Marion move into dock and take shelter!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways or
walk through high water.
&&
LAT...LON 3360 8058 3372 8070 3375 8069 3377 8066
3376 8066 3375 8064 3375 8061 3379 8060
3380 8061 3390 8047 3384 8033 3366 8043
TIME...MOT...LOC 1942Z 217DEG 9KT 3373 8055
HAIL...1.00IN
WIND...60MPH
$$
RCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:04 PM EDT, 10 minutes earlier.
Area forecast discussion, Jul 23, 3:04 PM EDT, 10 minutes before
Area Forecast Discussion National Weather Service Columbia SC 304 PM EDT Mon Jul 23 2018 .SYNOPSIS... A deep upper trough will remain over the E CONUS through late this week. This will result in southerly flow pushing moisture into the increasing moisture and chances of showers and thunderstorms through next weekend. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Showers and thunderstorms continue to develop and move through the central and northern Midlands. A couple of the cells have been strong producing gusty winds and hail up to one inch in diameter. Rainfall rates have also been an issue with recorded rates of 2.5 inches per hour. Main concern area over the next couple of hours will be the downtown Columbia area as creeks and drainage area have risen considerably with more rain upstream moving into the area. Expect rain rates up to 2.5 inches per hour through this evening with many locations seeing a quick inch under the stronger cells. Convection will diminish this evening and tonight with a few cells lingering and some additional development as remaining outflow boundaries intersect and generate new cells. Overnight lows will generally be in the low 70s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... The upper level trough will remain just west of the forecast area with southerly flow keeping plenty of moisture across the region. This will combine with moderate instability to create another round of showers and thunderstorms on Tuesday and into Tuesday night. With PWAT values around 2.0 inches heavy rain and localized flooding will continue to be a threat. The highest coverage may be over the CSRA where moisture will be higher and upper-level shear vorticity strongest. The upper trough will remain over the Southeast through Wednesday with surface low pressure in the Deep South. This setup will direct moist, southerly flow into the forecast area. PWAT values will be around 2.0 to 2.25 inches across much of the Midlands and CSRA. Synoptic scale accent and abundant moisture is expected to result in widespread showers and thunderstorms, with the greatest coverage in the afternoon around the time of peak heating. There is a marginal risk of localized flooding during the period due to the large amount of atmospheric moisture and moderate potential instability. Highs will be in the upper 80s to around 90 degrees with overnight lows in the low to mid 70s. && .LONG TERM /THURSDAY THROUGH MONDAY/... On Thursday the models suggest the upper-level low will weaken as mid-level ridging returns over the Southeast. This setup supports a more climatological pattern of scattered, diurnal convection and warming temperatures. A broad upper-level trough will then move into the Great Lakes region with the associated cold front sagging into the mid-Atlantic and stalling. At this time it appears the front will remain north of the area. Although it may serve as a focus for showers and thunderstorms which propagate into the FA, increasing the chance for rainfall near the end of the long term. Temperatures will be near or slightly above normal through the period. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... VFR conditions for most of the TAF period with showers and thunderstorms into tonight. Thunderstorms have developed across the area along with heavy rain. Numerous outflow boundaries across the area continue developing new cells with activity expected into early tonight. Some thunderstorms produced strong and gusty winds and hail up to one inch in diameter along with rainfall up to 2.5 inches per hour. Convection will diminish with sunset...however some cells will persist into tonight with remaining outflow boundaries generating some new cells. EXTENDED AVIATION OUTLOOK...Increasing confidence in scattered to numerous mainly afternoon and evening thunderstorms each day along with late night/early morning fog/stratus possible. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 23, 3:59 AM EDT, 11 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 359 AM EDT Mon Jul 23 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240800- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 359 AM EDT Mon Jul 23 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Heavy rain and localized flooding are possible this afternoon and evening. Cannot rule out a few strong or severe thunderstorms as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heavy rain and localized flooding are possible Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 23, 1:05 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
105 PM EDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM TSTM WND DMG 8 S FORT JACKSON 33.93N 80.89W
07/23/2018 RICHLAND SC FIRE DEPT/RESCUE
REPORTED SEVERAL TREES DOWN IN THE LOWER
RICHLAND COMMUNITY NEAR HOPKINS.
&&
LCVLocal storm report, Jul 23, 1:10 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
110 PM EDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL 3 W RED BANK 33.93N 81.29W
07/23/2018 E0.25 INCH LEXINGTON SC PUBLIC
PUBLIC REPORTED SENT VIA A TRAINED SPOTTER
ABOUT SEVERAL REPORTS OF PEA SIZE HAIL IN
THE VICINITY OF TWO NOTCH ROAD AND LONGS
POND ROAD NEAR LEXINGTON.
&&
LCVLocal storm report, Jul 23, 1:15 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
115 PM EDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM TSTM WND DMG 7 S FORT JACKSON 33.94N 80.90W
07/23/2018 RICHLAND SC LAW ENFORCEMENT
REPORTED MULTIPLE TREES DOWN IN THE VICINITY
OF AIR BASE ROAD, OLD HOPKINS ROAD AND
MONTGOMERY LANE.
&&
LCVLocal storm report, Jul 23, 2:15 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
215 PM EDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM HAIL 3 WNW RED BANK 33.95N 81.28W
07/23/2018 E1.00 INCH LEXINGTON SC PUBLIC
PUBLIC REPORTED THROUGH NICKEL TO QUARTER
SIZE HAIL ON SOCIAL MEDIA NEAR LEXINGTON OFF
OF BARR ROAD.
&&
LCVLocal storm report, Jul 23, 2:50 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
250 PM EDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM TSTM WND DMG 3 NW LEXINGTON 34.02N 81.26W
07/23/2018 LEXINGTON SC EMERGENCY MNGR
REPORTED TREE DOWN NEAR THE INTERSECTION OF
YACHTING ROAD AND SECRET COVE ROAD.
&&
LCVLocal storm report, Jul 23, 2:56 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
256 PM EDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 3 SW CHAPIN 34.13N 81.39W
07/23/2018 LEXINGTON SC EMERGENCY MNGR
REPORTED A TREE DOWN ON A HOME NEAR THE
INTERSECTION OF LONG PINE ROAD AND JOHN
KINARDS COURT.
&&
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:14 AM EDT | Special Weather Statement | CAE | Fairfield | 46 min |
| Jul 23, 12:05 PM EDT | Special Weather Statement | CAE | Richland | 40 min |
| Jul 23, 12:21 PM EDT | Special Weather Statement | CAE | Lexington | 24 min |
| Jul 23, 12:29 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland | 46 min |
| Jul 23, 12:31 PM EDT | Areal Flood Advisory | CAE | Richland | 3 hr |
| Jul 23, 12:51 PM EDT | Flash Flood Warning | CAE | Kershaw, Richland | 114 min |
| Jul 23, 1:05 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 40 min |
| Jul 23, 1:52 PM EDT | Flash Flood Warning | CAE | Lexington, Richland | 113 min |
| Jul 23, 1:52 PM EDT | Severe Thunderstorm Warning | CAE | Richland, Sumter | 38 min |
| Jul 23, 2:47 PM EDT | Areal Flood Advisory | CAE | Richland, Sumter | 118 min |
| Jul 23, 4:13 PM EDT | Areal Flood Advisory | CAE | Calhoun, Sumter | 2 hr |
| Jul 23, 4:33 PM EDT | Tornado Warning | CAE | Clarendon, Sumter | 27 min |
| Jul 23, 5:11 PM EDT | Special Weather Statement | CAE | Chesterfield | 34 min |
| Jul 23, 5:21 PM EDT | Tornado Warning | CAE | Lee | 9 min |
| Jul 23, 5:48 PM EDT | Areal Flood Advisory | CAE | Chesterfield | 117 min |
| Jul 23, 6:02 PM EDT | Areal Flood Advisory | CAE | Aiken, Barnwell | 118 min |
| Jul 23, 6:18 PM EDT | Special Weather Statement | CAE | Barnwell | 42 min |
| Jul 23, 6:32 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 43 min |
| Jul 23, 7:05 PM EDT | Areal Flood Advisory | CAE | Lexington | 115 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.